I always look forward to visiting Las Vegas, anticipating glorious taste sensations like the jackfruit curry at Lotus of Siam, omakase at Kabuto Edomae Sushi, and the designer cocktails at DB Brasserie (sadly scheduled to close this year.)
When the occasion of the trip is a medical conference and there can be some educational activities between meals, so much the better. The 2016 Scientific Assembly of the American College of Emergency Physicians was held in Las Vegas, and here are some inedibles from the medical toxicology sessions.
Jeanmarie Perrone, MD, noted that her group in Philadelphia had seen a cluster of cases in which relatively young patients presented with an isolated, brief seizure. The initial diagnostic consideration was an adverse effect from some synthetic cannabinoid because no obvious medical cause was found and some patients gave a history of smoking a marijuana-like substance.
It turned out that the actual etiology was withdrawal from alprazolam (Xanax). Each patient had only an isolated seizure and displayed few, if any, of the other manifestations usually associated with benzodiazepine withdrawal, such as delirium or abnormal vital signs. They also did not give a history of taking frequent or round-the-clock doses of the drug. They had not been prescribed alprazolam, but used it recreationally when they could get it, sometimes taking it only once a day. When the stash ran out, they would withdraw, seize, and be brought to the emergency department.
Note that alprazolam is a relatively short-acting drug whose half-life — six to 12 hours — is much less than that of most other commonly used benzodiazepines. It is well known that the risk and severity of benzodiazepine withdrawal increases with the use of higher doses for longer periods of time, use of shorter-acting preparations, and sudden discontinuation or rapid tapering. Some manifestations of withdrawal have been reported to last for months.
Pearl: Consider Xanax withdrawal if a young patient presents with unexplained, new-onset seizure.
A Designer Benzo
Tim Erickson, MD, of Brigham and Women's Hospital in Boston, MA, noted that the drug flubromazolam is an unusually potent and long-lasting designer benzodiazepine, which has been associated with several fatalities and life-threatening reactions.
A 27-year-old man in one published case fell into a coma and suffered respiratory failure after taking a reported 3 mg dose of flubromazolam. He had a slow respiratory rate (six to eight per minute) and pinpoint pupils, but did not respond to naloxone. A test dose of the benzodiazepine antagonist flumazenil resulted in an improved level of consciousness that lasted for approximately 30 minutes. The patient's abnormal mental status did not resolve until the fourth hospital day. His urine screen was positive only for benzodiazepines. Specific tests detected flubromazolam in his blood and urine. No other drugs were identified. (Clin Toxicol [Phila] 2016;54:66.)
Pearl: Designer drugs such as flubromazolam are much more powerful and longer-lasting than prescription benzodiazepines, and can produce life-threatening effects.
An Unusual Route
Sometimes the identification of a specific overdose is clear, but the exact nature of the exposure proves elusive. This situation was illustrated by another case Dr. Erickson presented.
A 14-year-old boy came to the emergency department because of dyspnea, dizziness, and chest pain. Physical exam revealed a respiratory rate of 30 per minute with clear lungs. Oxygen saturation was 100% on room air. Laboratory results included glucose of 290 mg/dL, serum bicarbonate of 15 mEq/L, and an anion gap of 21. The patient was transferred to a pediatric hospital with the diagnosis of new-onset diabetic ketoacidosis.
His arterial blood gas results showed a pH of 7.44, a pCO2 of 18 mm/Hg, and bicarbonate level of 12 mEq/L on arrival at the accepting hospital. The clinical team realized that the ABG results, which reflected a relatively normal pH but respiratory alkalosis and metabolic acidosis, were classic for salicylate toxicity. A salicylate level sent at that time was elevated at 68 mg/dL.
The patient denied ingesting any medications containing aspirin or salicylates. On further questioning, however, he did describe using a tube of Bengay cream as a lubricant during masturbation the day before. Bengay contains up to 30 percent methyl salicylate. As the authors of the paper reporting on this case noted: “In vivo, methyl salicylate is hydrolyzed to salicylic acid. Five milliliters of oil of wintergreen [methyl salicylate] is approximately equal to 7,000 mg of salicylate or 22 tablets of 325 mg aspirin. (West J Emerg Med 2016;17:181.)
The patient was treated with urine alkalinization and supportive care and did well.
Pearls: Be alert to the possibility of unusual routes of exposure in the poisoned patient. Always consider salicylate toxicity in cases presenting as new-onset diabetic ketoacidosis. Salicylate poisoning can also mimic other conditions such as sepsis, viral pneumonia, and dementia.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at email@example.com.Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.